Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 24, 2020, 2:41 PM CDT for Monroe County, Ralls County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2020, 2:41 PM CDT (19:41 UTC)
- Expired
- Apr 24, 2020, 3:30 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Monroe County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527 WUUS53 KLSX 241941 SVRLSX MOC137-173-242030- /O.NEW.KLSX.SV.W.0039.200424T1941Z-200424T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 241 PM CDT Fri Apr 24 2020 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Southwestern Ralls County in northeastern Missouri... Southeastern Monroe County in northeastern Missouri... * Until 330 PM CDT. * At 241 PM CDT, a severe thunderstorm was located 7 miles north of Santa Fe, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Santa Fe, Perry, Center, Stoutsville, The Landing and Florida. This also includes Mark Twain Lake Recreational Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3937 9188 3955 9190 3959 9147 3935 9146 TIME...MOT...LOC 1941Z 263DEG 12KT 3947 9180 HAIL...1.00IN WIND...<50MPH $$ Tilly
3 follow-up statements
721
WWUS53 KLSX 241954
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
254 PM CDT Fri Apr 24 2020
MOC137-173-242030-
/O.CON.KLSX.SV.W.0039.000000T0000Z-200424T2030Z/
Ralls MO-Monroe MO-
254 PM CDT Fri Apr 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN RALLS AND EAST CENTRAL MONROE COUNTIES IN
NORTHEASTERN MISSOURI...
At 254 PM CDT, a severe thunderstorm was located near Perry, moving
east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Perry, Center, Stoutsville, The Landing and Florida.
This also includes Mark Twain Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3944 9180 3955 9185 3959 9147 3935 9146
3937 9164
TIME...MOT...LOC 1954Z 261DEG 16KT 3949 9169
HAIL...1.00IN
WIND...<50MPH
$$
Tilly130
WWUS53 KLSX 242004
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
304 PM CDT Fri Apr 24 2020
MOC137-242014-
/O.CAN.KLSX.SV.W.0039.000000T0000Z-200424T2030Z/
Monroe MO-
304 PM CDT Fri Apr 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE COUNTY IN
NORTHEASTERN MISSOURI IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3959 9147 3935 9146 3938 9164 3942 9170
3956 9171
TIME...MOT...LOC 2004Z 263DEG 12KT 3949 9165
$$
MOC173-242030-
/O.CON.KLSX.SV.W.0039.000000T0000Z-200424T2030Z/
Ralls MO-
304 PM CDT Fri Apr 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN RALLS COUNTY...
At 304 PM CDT, a severe thunderstorm was located near Perry, moving
east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Perry, Center and The Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 9147 3935 9146 3938 9164 3942 9170
3956 9171
TIME...MOT...LOC 2004Z 263DEG 12KT 3949 9165
HAIL...1.00IN
WIND...<50MPH
$$
Tilly048
WWUS53 KLSX 242024
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
324 PM CDT Fri Apr 24 2020
MOC173-242034-
/O.EXP.KLSX.SV.W.0039.000000T0000Z-200424T2030Z/
Ralls MO-
324 PM CDT Fri Apr 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RALLS COUNTY WILL
EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3959 9147 3935 9146 3938 9164 3942 9170
3956 9171
TIME...MOT...LOC 2024Z 263DEG 12KT 3950 9158
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:05 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 24, 1:05 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 105 PM CDT Fri Apr 24 2020 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 303 AM CDT Fri Apr 24 2020 The CONUS is under the influence of a broad upper level trough with the trough axis just to the east of the Mississippi River. Several embedded shortwaves are evident in the northwest flow upstream of the trough axis. At the surface, a weak ridge is extending into the middle Mississippi River valley. Weak flow associated with this ridge, coupled with clear skies and ample surface moisture, has resulted in dense fog across portions of SE MO and southern IL. A dense fog advisory has been issued in these areas until 9am, by which time the fog is expected to mix out. To our west, an inverted trough was analyzed extending into southern KS with an associated baroclinic zone arcing from central KS to SE NE back through western MO. The inverted trough will continue to deepen and push eastward, fueled by the passing shortwaves. The baroclinic zone will likewise move eastward, establishing warm and moist low level flow over the mid-Mississippi Valley later this morning and into the evening. The warm air advection, DCVA associated with the shortwaves, and ample jet level divergence aught to be enough to force scattered to occasionally widespread showers this afternoon and evening. The low level return flow will also increase instability, supporting at least embedded thunderstorms. HREF/SREF guidance shows a high probability of CAPE and deep layer shear remaining below 1000 J/kg and 30 kts respectively, keeping severe chances rather low across the region. While low, the best chance for organized convection will be in SE MO this afternoon and evening, where the best shear and instability are likely to overlap. The surface will low track toward the Ohio River Valley tonight and tomorrow morning as the mid level trough deepens and moves over the region. This will support the development of a band of deformation along the backside of the low. CAMs strongly support this scenario, with nearly every member showing a band of precip slowly moving through the region from early Saturday morning through the afternoon. The embedded convection today and tonight, coupled with the lighter but longer duration deformation precip tomorrow, should result in a good soaking rain across the region. Ensemble guidance shows a high probability of at least 1" of rain across much of the area, with amounts likely to top 1.5" along the I-44(MO) / I-70(IL) corridor through Saturday. It's certainly possible a few areas that see thunderstorms today overachieve on this forecast, though all but the most aggressive ensemble members keep QPF below 2" across the region, limiting flooding concerns. BSH .LONG TERM... (Saturday Night through Thursday) Issued at 303 AM CDT Fri Apr 24 2020 Northwest upper level flow will continue to dominate the region through the extended forecast. Embedded shortwaves will continue to track through the region, keeping the pattern fairly active. The first of these waves will arrive sometime on Monday, bringing our next chance for precipitation. We'll see weak return flow on Monday as an anticyclone passes east of the region in the wake of the weekend storm, limiting instability. Weak instability may support some embedded thunderstorms, but strong convection does not appear likely at this point. Yet another, more potent wave will drop through the region on Tuesday, driving a surface cyclone through the upper Midwest. Low level flow will remain generally southerly through Monday and into Tuesday, supporting a more unstable airmass on Tuesday. Additionally, enhanced mid-level flow associated with the sharper shortwave is expected to push deep layer shear into the 40-50 kt range. This combination of lift, moisture, instability, and wind shear will likely support precip on Tuesday, and perhaps organized convection. Guidance begins to diverge toward the end of the forecast period, though it does look like NW flow will prevail until at least the end of the work week. While at this point, confidence in forecast specifics is rather low due to model differences, the persistent NW flow does give me confidence that temperatures will remain near or below normal through much of next week. BSH && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1251 PM CDT Fri Apr 24 2020 The main impacts through the period will stem from an approaching upper level system that will track nearly west to east near the Missouri/Arkansas border. A weak warm front currently extends from central Missouri into west-central Illinois, where isolate to scattered shower activity has been oriented through the morning. A few thunderstorms will develop along this boundary, along with area further west as the front end of the system progresses eastward. Expect activity to expand with diurnal heating. SHRA/VCTS will suit the package with any direct impact addressed through amendments. Thunderstorm potential will diminish around and after sunset with the loss of diurnal instability. However, shower coverage is expected to be widespread with a brief lull between an initial wave this afternoon/evening and additional rain on the back side of the system as it pivots east. MVFR visibilites are expected at time during more persistent showers. The greatest impact will likely be related to IFR ceilings from the late night hours through early Saturday afternoon. Any improvement will likely come just beyond the period Saturday afternoon. SPECIFICS FOR KSTL: VFR will likely continue over the next few hours. Conditions gradually deteriorate late this afternoon and evening. Diurnal instability is already resulting in diurnal cu with isolated to widely scattered showers and thunderstorms in a brief window through the late afternoon and evening. Greatest impacts will likely stem from more persistent showers overnight. Minor visibility reductions will be possible within showers, but the bigger story will be the IFR ceilings wrapping in behind the system as it pivots east. Much of the area will be shrouded in IFR from early morning to at least early afternoon Saturday. Improvement is expected late in the TAF period, which will be fine tuned in later updates. Maples && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 72 54 59 46 / 60 70 90 20 Quincy 67 47 56 42 / 70 90 90 10 Columbia 66 50 60 44 / 70 90 80 10 Jefferson City 68 51 61 44 / 60 90 80 10 Salem 69 54 61 44 / 30 50 90 40 Farmington 69 52 60 43 / 30 70 80 20 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 24, 3:54 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 354 AM CDT Fri Apr 24 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250900- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 354 AM CDT Fri Apr 24 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. A dense fog advisory is in effect for portions of southeast Missouri and southern Illinois through 9am. Isolated to scattered thunderstorms are expected across much of the area this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. BSH
In the hours before
Local storm report, Apr 24, 2:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 NNW NEW LONDON 39.64N 91.44W
04/24/2020 E0.25 INCH RALLS MO TRAINED SPOTTER
LOT OF PEA SIZED HAIL.
&&
TILLYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:06 AM CDT | Dense Fog Advisory | LSX | Iron, Jefferson, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more | 6 hr |
| Apr 24, 1:24 PM CDT | Areal Flood Advisory | LSX | Monroe | 3 hr |
| Apr 24, 1:51 PM CDT | Flash Flood Warning | LSX | Monroe | 6 hr |
| Apr 24, 2:01 PM CDT | Severe Thunderstorm Warning | LSX | Cole | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.